Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Done orthopedic surgery, dropping hemoglobin, no internal bleeding, dark urine. Reason?

My mom is 67 and was in a serious car crash. She had orthopedic surgery on her left leg to fix two breaks in the femur . Blood loss was 250cc. The day after surgery, hemoglobin dropped to 5.4 and 2 units of blood were transfused. Patient felt better and hgb went up to 8.2. The next day. It dropped down to 6.2 and 2 more units were transfused. CT scans were taken and no internal bleeding . Pts has excessive urination that is dark. hA1c is normal. Creatinine is normal. Pt is tachycardia and BP is stable. Pt is not vomiting blood. Pt is not Urinating blood. Why are the HgB levels dropping?
Asked On : Sun, 12 Aug 2012
Answers:  1 Views:  64
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Pathologist and Microbiologist 's  Response
Hello and welcome to HCM,
Road traffic accidents cause profuse loss of blood.
The loss of blood in fracture of femur is even more profuse since it isa very vascular compartment.
Repeated blood transfusions may be required, however, there is nothing to worry.
The healing of the fracture site requires formation of blood clot and thereafter callus formation.
Dark colored urine is probably due to myoglobin in urine.
Crush injuries cause myoglobin from the muscles to be sequestered and is excreted in urine.
The excreted myoglobin in urine can be toxic to the kidney tubules.
However, creatinine levels are within normal limits indicating that kidneys are functioning normally and no damage has occurred.
Don't worry about fall in hemoglobin levels.

Thanks and take care
Dr Shailja P Wahal
Answered: Sun, 18 Aug 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor